Hepatitis C and renal disease.
Explore the source record for details and available documents.
Biomedical subjects
Publications and source records attributed to A Nadir.
Explore the source record for details and available documents.
Explore the source record for details and available documents.
Explore the source record for details and available documents.
Explore the source record for details and available documents.
Explore the source record for details and available documents.
OBJECTIVE: Morgagni hernia is an uncommon type of diaphragmatic hernias. Numerous approaches have been described and, particularly the significance of laparatomy has been emphasized as an operative technique. We present our experience on patients with Morgagni hernia operated on via transthoracic approach in our department. MATERIALS AND METHODS: Between January 1986 and March 2000, 16 patients with Morgagni hernia were operated in our department. Their ages ranged from 16 to 68 years (mean 51.5). Five (31.25%) patients were male, and 11 (68.75%) patients were female. Chest roentgenograms, thorax CT, barium enema roentgenographic studies were used as diagnostic utilities. Right posterolateral thoracotomy was performed in all patients. RESULTS: Hernia sac was present in all cases. Exploration revealed omentum in hernia sac in eight patients (50%), colon and omentum in seven patients (44%), only colon in one patient (%6). Postoperative course was uneventful. The mean follow-up was 5.7 years. There was no recurrence or symptoms related to the operation. CONCLUSIONS: We advocate transthoracic approach for surgical exposure as it provides wide exposure and easy repair of the hernia sac in Morgagni hernia.
Explore the source record for details and available documents.
The role of procoagulant autoantibodies in hepatitis C virus (HCV) infection is unclear. Three individuals with HCV infection and a unique genetic hypercoagulable state developed retinal vein thrombosis (RVT) in association with interferon-alpha (IFN-alpha) therapy. It is probable that a combination of active HCV infection in a genetically susceptible individual receiving IFN-alpha accounted for the observed RVT.
Herbal medicines are gaining widespread popularity. Much of the public believes that botanical herbs are both harmless and useful for the treatment of a variety of symptoms. This belief stands in contrast with the fact that many herbal therapies have been shown to be toxic. In the present case report, cascara sagrada (CS) has been associated with the development of cholestatic hepatitis, complicated by portal hypertension. CS is a mixture of ingredients, among which is anthracene glycoside--an herbal agent that previously has been associated with chronic hepatitis. The liver injury in the case herein reported is believed to be related to either anthracene glycoside or one of the other constituents of CS.
The prevalence of liver diseases is increasing in the United States, particularly as a result of the recent hepatitis C epidemic. In the past, patients who developed fulminant hepatic failure or cirrhosis owing to a chronic liver disease were likely to expire. During the last 15-20 years, liver transplantation has given these patients a chance at survival. Progressive nutrition deficiencies and muscle wasting are universal problems in these patients. Left untreated, the progressive wasting of liver disease leads to infection and an increased risk of death owing to infection both before and after transplantation. Aggressive nutritional support is essential to optimize the care of these patients and to enable them to obtain and survive a liver transplant and gain access to a new life following a successful liver engraftment.
Herbal medicines are widely perceived by the public as being healthful and innocuous. A number of herbal medicines have now been linked with hepatotoxicity. We report a case of acute hepatitis associated with the use of ma-huang, a herbal product derived from plants of the Ephedra species, which is advertised as being useful for causing weight loss and enhancing energy levels. Given the lack of reports in the literature of hepatotoxicity with ma-huang and ephedrine, we speculate that the ma-huang product our patient took contained some other ingredient or contaminant or was misidentified. Our report and others in the literature, which we review, indicate that the clinician should consider herbal medicines as a possible cause of unexplained liver injury.
With the introduction of interferon therapy for liver disease due to chronic viral hepatitis, it has become important to test individuals thought to have hepatitis C virus disease for the presence of the virus. Moreover, the current goal of therapy for hepatitis C virus-positive liver disease is to render the individual patient HCV-RNA negative. Recently, it has been reported that as many as one-third of the patients with hepatitis C virus liver disease test positive for the presence of mixed cryoglobulins. Few of these cryoglobulin-positive patients have overt disease manifestations of cryoglobulinemia, such as nephropathy, peripheral neuropathy and vasculitis. Because the cryoglobulins in patients with hepatitis C virus-positive disease are directed at hepatitis C virus epitopes, the precipitation of cryoglobulins from serum samples also effectively removes virus. When the viral carriage rate is low in terms of the number of genomes/unit serum, as occurs in cases that are partially treated, the serum can test negative for hepatitis C virus even by polymerase chain reaction, despite the presence of persistent viremia, if precautions preventing the precipitation of cryoglobulins prior to the removal of the sample for polymerase chain reaction testing are taken. From a group of 75 patients with hepatitis C virus-positive hepatitis seen at our institution in the last year (all HCV-RNA positive), 35% were found to test positive for the presence of cryoglobulins. Importantly, in all cases, the cryoglobulins collected tested strongly positive for HCV-RNA.(ABSTRACT TRUNCATED AT 250 WORDS)
A case of acute relapsing pancreatitis associated temporarily with the initiation of ursodeoxycholic acid occurring in a young adult woman with a long common channel connecting her biliary and pancreatic systems and Alagille's syndrome is reported. The attacks occurred only during the period she was being treated with ursodeoxycholic acid for her symptoms of pruritus. Liver transplantation with a Roux-en-Y choledochojejunostomy and discontinuation of ursodeoxycholic acid therapy has been followed by no additional attacks of pancreatitis whereas episodes of acute pancreatitis were occurring on a monthly basis prior to transplant.
Two cases of panhypopituitarism occurring in cirrhotic patients with chronic hepatitis C, hemochromatosis and in the second case, alpha 1-antitrypsin deficiency with phenotype SS. The hypopituitarism was most probably a result of pregnancy-associated pituitary infection in Case 1 and spontaneous infection of a somatotrophic pituitary adenoma in Case 2. Both cases experienced complications related to salt and water excretion, cardiac arrhythmia, and encephalopathy related to the pituitary disease that was initially ascribed to their hepatic disease. These two cases demonstrate the difficulty one can have in caring for patients with advanced liver disease with confounding endocrine dysfunction.
The medical problems presented by an 83-yr-old man with hepatic amyloidosis complicated by massive ascites and a right hydrothorax are described. As a result of right atrial compression limiting right heart filling, the patient simultaneously experienced left-sided hypovolemia with renal and hepatic ischemia while manifesting signs of right-sided congestive failure. Only with a transjugular intrahepatic portosystemic shunt procedure, which eliminated the right atrial compression with resolution of the hydrothorax and ascites, was it possible to improve the other medical condition of this man.
Hepatomegaly occurring in association with an inhomogeneous liver documented on CT scanning in an individual with abnormal liver injury parameters is a common clinical finding. In most such cases, an increase in the canalicular enzymes (alkaline phosphatase and gamma-glutamyl transpeptidase) is present. Most individuals with this combination of findings are ill-appearing individuals with metastatic cancer. The same findings in an individual with few symptoms or one who appears quite fit is unusual and presents a unique problem in differential diagnosis. Herein we present such a case that, with appropriate medical therapy, had a near complete resolution of the biochemical and radiologic manifestations of disease.
Explore the source record for details and available documents.
Type 2 mixed cryoglobulinemia is a relatively common although rarely recognized consequence of chronic hepatitis C virus infection. Its detection should be pursued in individuals with lower extremity vasculitis which occurs in association with other signs of systemic disease such as proteinuria or a peripheral neuropathy. Importantly, HCV-associated cryoglobulinemia can occur in individuals with clinical evidence for cryoglobulinemia but without any evidence of detectable liver injury. Two cases recently seen in Oklahoma demonstrating these points are reported.